Utah, 2016

High Wind in Utah, May 1, 2016

May 1, 2016 · NWS SLC · 1 event in 1 county or zone

A strong downslope windstorm began on the afternoon of April 30 and then peaked during the early morning hours of May 1, causing significant damage in Davis and Weber counties. Note that this episode began in April.

The toll

Deaths
1
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong downslope windstorm began on the afternoon of April 30 and then peaked during the early morning hours of May 1, causing significant damage in Davis and Weber counties. Note that this episode began in April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 30, 8:58 PM MST, 3 hours 2 minutes earlier.

Area forecast discussion, Apr 30, 8:58 PM MST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
958 PM MDT SAT APR 30 2016

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL WORK ITS WAY THROUGH THE
DESERT SOUTHWEST OVER THE WEEKEND INTO EARLY NEXT WEEK. HIGH
PRESSURE ALOFT WILL RETURN TO THE INTERIOR WEST BY THE MIDDLE OF
NEXT WEEK.

&&

.SHORT TERM (TONIGHT AND SUNDAY)...HIGH WIND EVENT FOR THE
NORTHERN WASATCH FRONT OFF AND RUNNING THIS EVENING. THE MOST
PRONE AREAS OF DAVIS COUNTY HAVE ALREADY SEEN SEVERAL GUSTS IN
THE 60S AND 70S WITH POWER OUTAGE REPORTED. THE SURFACE PRESSURE
CHANGE BETWEEN SLC AND CENTRAL WYOMING ALREADY UP TO ROUGHLY
10 MB...WHICH IS A BIT STRONGER THAN THAN EXPECTED THIS EVENING.

THE NEAR 700MB EASTERLY FLOW LIKELY TOOK THE EXPECTED JUMP EARLY
THIS EVENING BASED ON THE EARLY DEVELOPMENT OF THE STRONG
DOWNSLOPE WINDS. THE 700MB WINDS WILL LIKELY HOLD NEAR 40 KNOTS
...THEN INCREASE AGAIN TO NEAR 50 KTS FOR LATE TONIGHT THROUGH
EARLY SUNDAY. THE TIGHTENING OF THE STABLE LAYER JUST ABOVE THE
RIDGE CREST OF THE NORTHERN WASATCH RANGE WILL HELP DEFLECT
MOMENTUM DOWNWARD AND ENHANCE THE DOWNSLOPE WINDS LATE TONIGHT
THROUGH EARLY SUNDAY. THE PEAK WINDS WILL LIKELY OCCUR OVER A
BROADER AREA BETWEEN 09Z AND 15Z...WITH THE FAR NORTHERN WASATCH
FRONT AND THE CACHE VALLEY BECOMING MORE ENGAGED IN THE EVENT AT
THAT TIME.

A PERSISTENT EAST-SOUTHEAST FLOW ALOFT THROUGH SUNDAY EVENING
WILL KEEP WINDS ELEVATED THROUGH EARLY SUNDAY EVENING...THOUGH
WITH A GRADUAL DOWNWARD TREND IN THE PEAK WIND GUSTS THROUGHOUT
THE DAY SUNDAY.

.PREVIOUS LONG TERM (AFTER 06Z WEDNESDAY)...THE RIDGE AXIS IS
EXPECTED TO SHIFT EAST OF THE FORECAST AREA DURING THE DAY
WEDNESDAY AS A BROAD PACIFIC STORM SYSTEM SLOWLY MOVES ONSHORE
ALONG THE CALIFORNIA COAST. LATEST GFS IS A BIT QUICKER MOVING THE
ASSOCIATED MOISTURE INTO THE FORECAST AREA COMPARED TO THE
ECMWF...BRINGING THE POSSIBILITY OF A FEW SHOWERS OVER WESTERN
UTAH BY THURSDAY AFTERNOON.

THE CLOSED LOW IS EXPECTED TO SLOWLY TRACK ACROSS THE GREAT BASIN
THROUGH MONDAY...BRINGING TEMPERATURE TO NEAR OR SLIGHTLY BELOW
CLIMO BY SATURDAY WITH PERIODS OF MOUNTAIN SNOW/VALLEY RAIN. HAVE
SHOWED INCREASING POPS TOWARD THE END OF THE FORECAST PERIOD...WITH
CHANCE POPS IN MOST AREAS BY DAY 7.

&&

.AVIATION...NORTHEAST WINDS ARE EXPECTED AT THE SLC TERMINAL...
WITH BRIEF PERIODS OF WEST-SOUTHWEST WINDS POSSIBLE DUE TO NEARBY
DOWNSLOPE WINDS ALONG THE WASATCH FRONT. OVERALL THE SUSTAINED WIND
SPEEDS SHOULD RANGE BETWEEN 5 AND 15 KTS WITH BRIEF GUSTS NEAR
25 KTS INTO SUNDAY MORNING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY UNTIL 3 PM MDT SUNDAY FOR UTZ001-003-004.

     HIGH WIND WARNING UNTIL 3 PM MDT SUNDAY FOR UTZ002.

WY...NONE.
&&

SHORT TERM...CONGER
LONG TERM...TRAPHAGAN
AVIATION...DEWEY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Apr 30, 5:16 AM MST, 18 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
616 AM MDT SAT APR 30 2016

UTZ001>016-019>021-517-518-WYZ021-011300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
616 AM MDT SAT APR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH...SOUTHERN UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED VALLEY RAIN AND HIGH MOUNTAIN SNOW SHOWERS
WILL CONTINUE ACROSS MUCH OF THE OUTLOOK AREA TODAY...WITH MINOR
ACCUMULATIONS OF SNOW ABOVE 7500 FEET. MORE WIDESPREAD
PRECIPITATION IS EXPECTED ACROSS FAR SOUTHERN UTAH.

STRONG EASTERLY DOWNSLOPE WINDS ARE POSSIBLE TONIGHT THROUGH
SUNDAY ALONG THE WASATCH FRONT AND CACHE VALLEY WITH IMPACTS TO
INCLUDE THE I-15 CORRIDOR FROM SALT LAKE CITY NORTH THROUGH
BRIGHAM CITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EASTERLY DOWNSLOPE WINDS ARE EXPECTED TO CONTINUE ALONG THE
WASATCH FRONT INTO SUNDAY NIGHT BEFORE GRADUALLY TAPERING OFF.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Apr 30, 7:04 PM MST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
804 PM MDT SAT APR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     NON-TSTM WND GST 5 NNW BOUNTIFUL         40.95N 111.89W
04/30/2016  M59 MPH          DAVIS              UT   DEPT OF HIGHWAYS

            DOWNED POWER LINES IN THE VICINTY

&&

CDEWEY
Local storm report, Apr 30, 7:10 PM MST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
810 PM MDT SAT APR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     NON-TSTM WND GST WNW FARMINGTON          40.99N 111.90W
04/30/2016  M70 MPH          DAVIS              UT   DEPT OF HIGHWAYS

&&

CDEWEY
Local storm report, Apr 30, 7:33 PM MST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
833 PM MDT SAT APR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     NON-TSTM WND GST 1 SW FARMINGTON         40.98N 111.91W
04/30/2016  M73 MPH          DAVIS              UT   MESONET

&&

MCONGER
Local storm report, Apr 30, 7:40 PM MST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
840 PM MDT SAT APR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     NON-TSTM WND GST CENTERVILLE             40.93N 111.89W
04/30/2016  M61.00 MPH       DAVIS              UT   DEPT OF HIGHWAYS

            DOWNED POWER LINES IN CENTERVILLE. 1500 TO 2000 CUSTOMERS
            WITHOUT ELECTRICITY.

&&

CDEWEY
Local storm report, Apr 30, 11:52 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1252 AM MDT SUN MAY 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     NON-TSTM WND GST WNW FARMINGTON          40.99N 111.90W
05/01/2016  M85 MPH          DAVIS              UT   MESONET

&&

MSTRUTHW

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Wasatch Front

When
May 1, 12:00 AM MST to 12:50 PM MST
Where
Northern Wasatch Front forecast zone
Measured
79 kt (91 mph) measured gust
Deaths
0 direct, 1 indirect
Property damage
$1.0 million
Reported by
Mesonet

Damage from the downslope wind storm was widespread across Davis and Weber Counties, as well as parts of Box Elder County, with the strongest observed winds occurring in Centerville and Farmington. Peak recorded wind gusts from the event included 91 mph at the US-89 at Park Lane sensor, 87 mph in Farmington, 81 mph in Centerville, 74 mph at the Brigham City Airport, 70 mph in South Ogden, and many other reports in the 55-70 mph range.

There was one wind-related fatality, when strong winds pushed a pickup truck onto the shoulder of Interstate 15, where it it had been traveling near Parrish Lane. The pickup crashed into the back of a semitruck, which had pulled over to the side of the road because of the winds. The driver of the pickup, a 61-year-old male, was transported to the hospital, where he passed away.

Hundreds of large trees were knocked over by the wind, including several that fell onto houses and cars. The wind damaged many fences and roofs, and countless personal items, such as lawn furniture and trampolines, were scattered across towns. In Honeyville, the wind overturned a 32-foot-long sheep shearing trailer, killing 11 sheep. The wind caused damage to power lines and power poles, with over 39,000 customers impacted by power outages. Three semitrucks were toppled along Interstate 15 near Corinne, and portions of the Interstate were prohibited for high profile vehicles during the event. In Centerville alone, an estimated $500,000 of damage was done to private property, with an additional $20,000 of damage to city property. About 20% of the single family dwellings in Centerville (about 1000 homes) received at least minor damage. In Ogden, the culinary water system went off-line for an extended period of time, and the city was operating on reserve storage. The biggest problem for multiple cities was debris removal, with cities, individuals, and green waste sites working around the clock to remove and process all of the downed trees. Note that this event began in April.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Northern Wasatch Front2016-05-0161MaleVehicle/Towed TrailerIndirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2016Every state in 2016This day in weather historyWarnings in Utah, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632310.